Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Pittsburgh, PA

June 11, 2005Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 11, 2005, 4:28 PM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2005, 4:28 PM EDT (20:28 UTC)
Expired
Jun 11, 2005, 7:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 112029
FFWPBZ
PAC051-112330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN PENNSYLVANIA

* UNTIL 730 PM EDT

* AT 422 PM EDT...VERY HEAVY RAIN FROM STORMS OVER NORTH UNION 
TOWNSHIP HAVE LED TO RAPID RISES IN LOCAL WATER LEVELS. STREAMS AND 
CREEKS ARE RISING RAPIDLY.  MOVE TO HIGHER GROUND AS QUICKLY AS 
POSSIBLE.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4001 7963 3995 7955 3986 7969 3995 7972

$$
1 follow-up statement
000 
WGUS71 KPBZ 112201
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT SAT JUN 11 2005

PAC051-112330-
FAYETTE PA-
601 PM EDT SAT JUN 11 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM EDT FOR FAYETTE
COUNTY...

AT 551 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
CONTINUES IN NORTH UNION TOWNSHIP.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL IS LEADING TO FLOODING ALONG 
NORTH GALLETIN EXTENSION AND BRUSHWOOD AVENUE IN NORTH UNION 
TOWNSHIP.  OTHER ROADS AND BUILDINGS MAY BE FLOODED IN THE 
SURROUNDING AREA.

LAT...LON 4001 7963 3995 7955 3986 7969 3995 7972

$$

DE MARIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:07 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 11, 3:07 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT SAT JUN 11 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SCATTERED THUNDERSTORMS SHOULD STAY MAINLY OVER RIDGES THROUGH THIS
EVENING. WILL KEEP JUST SMALL CHANCE POPS ALL ZONES TONIGHT. WILL
ALSO MENTION POSSIBLE HEAVY RAIN WITH THUNDERSTORMS NEAR THE
MOUNTAIN DUE TO POTENT PRECIPITABLE WATER VALUES JUXTAPOSITIONED WITH
OROGRAPHIC LIFTING MECHANISMS.

CHANCE POPS MENTIONED AGAIN FOR SUNDAY...PRETTY MUCH A REPEAT OF
TODAY.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
EXPECT AN INCREASE IN SHOWERS AND THUNDERSTORMS MONDAY AS REMNANTS
OF ARLENE MOVE ACROSS PARTS OF THE UPPER OHIO VALLEY...AS SHOWN BY
BOTH NAM AND GFS MODELS.

AS FOR TUESDAY ON...BOTH GFS AND ECMWF MODELS SHOW A FAIRLY
POTENT SHORT WAVE TROUGH MOVING THROUGH THE UPPER OHIO VALLEY LATE
WEEK...EMBEDDED IN A NORTHWEST UPPER FLOW. SO EXPECT TEMPERATURES
TO GO COOLER THAN NORMAL BY NEXT WEEKEND WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY.

&&

.AVIATION...
EXPECT SCATTERED TO BROKEN CUMULUS AROUND 3000 FEET TO PERSIST UNTIL
SUNSET WITH CIRRUS ABOVE. SCATTERED THUNDERSTORMS SHOULD REMAIN
CONCENTRATED MAINLY OVER THE RIDGES THROUGH THIS EVENING. NO MENTION
OF THUNDER AT TERMINAL LOCATIONS BUT CUMULONIMBI SHOULD BE VISIBLE
FROM LBE DURING REMAINDER OF THIS AFTERNOON. ALSO EXPECT AREAS OF
MVFR VISIBILITY IN HAZE INTO TONIGHT...WITH PATCHY IFR CONDITIONS IN
FOG LATE TONIGHT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 11, 4:53 AM EDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
453 AM EDT SAT JUN 11 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-111100-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
453 AM EDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY MAINLY THIS AFTERNOON AND EARLY
EVENING. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...

AS THE MOISTURE FROM THE REMNANTS OF ARLENE MOVES IN ON MONDAY
SHOWERS AND THUNDERSTORMS WILL BE LIKELY. SOME HEAVY DOWNPOURS ARE
POSSIBLE AND THIS MAY REQUIRE THE ISSUANCE OF A FLOOD WATCH. IN
ADDITION THERE WILL BE THE POSSIBILITY OF GUSTY WINDS AND HAIL WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:02 PM EDTSevere Thunderstorm WarningPBZFayette28 min
Jun 11, 5:09 PM EDTSevere Thunderstorm WarningPBZAllegheny40 min

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.